Drought, Cheyenne County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Moderate to severe drought conditions persisted through the month of June across extreme east central Colorado. Although local areas received beneficial moisture, most areas continued with below normal rainfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Moderate to severe drought conditions persisted through the month of June across extreme east central Colorado. Although local areas received beneficial moisture, most areas continued with below normal rainfall. The combination of much above normal temperatures and below normal precipitation resulted in below average crop yields and poor summer crop development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 12:33 PM MST, 11 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT FRI MAY 31 2002 FORECAST CHALLENGE IS CHANCES FOR TRW TONIGHT/SAT NITE AND RECORD TEMPS SAT. WATER VAPOR SHOWS STRONG MID/UPPER LVL RIDGE ACRS DESERT SW AND LARGE AREA SUBSIDENCE OVER TEXAS ASSOCIATED WITH RFQ OF UPPER LVL JET. ALSO...NOTICING WEAK SHORT WAVES/JET ENERGY OVER NORTHERN PLAINS AND ROCKIES. BASED ON UPPER ANALYSIS AND WATER VAPOR TRENDS FEEL ETA INITIALIZED BEST WITH RIDGE AND ASSOCIATED ENERGY MOVING AROUND THE EDGE OF RIDGE. ALSO...FEEL ETA INITIALIZED WELL WITH POSITION/STRENGTH OF UPPER LVL JET OVER THE NORTHERN ROCKIES AND CENTRAL PLAINS. AT 850MB ETA INITIALIZED A FEW DEGREES TOO COOL AND WILL MAKE ADJUSTMENTS THROUGHOUT THE FORECAST PERIOD FOR MY TEMPS. 18Z SFC SHOWS WEAK BOUNDARY FROM YUMA TO BENKELMAN WITH TEMPS IN THE 90S TO LOWER 100S. ALL TIME RECORD HIGH TEMP FOR MAY WAS BROKEN AT MCCOOK NEBRASKA WHEN THE TEMP REACHED 105 DEGREES. SEE TOPRERGLD STATEMENTS FOR LATEST RECORDS ACRS CWA...SHORT FCSTER HAS DONE AN EXCELLENT JOB KEEPING TRACK OF THE EVENT. TONIGHT...MID/UPPER LVL RIDGE CONTINUES ACRS THE CENTRAL HIGH PLAINS WITH WEAK EMBEDDED SHORT WAVES MOVING THROUGH THE RIDGE.MEANWHILE... AT THE SFC A WEAK CONVERGENCE ZONE BE ACRS THE KS/NE BORDER BY 06Z AS A SW LLJ DEVELOPS. THIS COMBINED WITH SHORT WAVE ENERGY AND MID LVL MOISTURE AXIS EXTENDING FROM NEAR MCCOOK NE TO CHEYENNE WELLS CO WILL HELP DEVELOP ISOLATED TRW THIS EVENING. I FEEL WITH SOUNDINGS SHOWING MID/UPPER LVL MOISTURE AND A INVERTED V STRUCTURE THE MAIN THREAT FROM THE HIGH BASED STORMS WILL BE WIND ASSOCIATED WITH VIRGA BOMBS. ALSO...WITH LOW LVLS SO DRY...QPF WILL BE LIGHT ACRS CWA. I WILL PLACE ISOLATED POPS ACRS MOST OF CWA AND MENTION TEMPS IN THE 60S. SAT-SAT NITE...MID/UPPER LVL RIDGE SLOWLY WEAKENS AND SHIFTS EAST INTO THE CENTRAL PLAINS AS SHORT WAVE/JET ENERGY MOVES FROM THE DESERT SW INTO THE HIGH PLAINS. 850MB TEMPS NEAR 33C AND SOUTHERLY FLOW CONTINUING WILL SUPPORT TEMPS NEAR 100 DEGREES ACRS ENTIRE CWA. HOWEVER...WITH 500-300MB RH VALUES > 60 PERCENT MAY DEVELOP SOME HIGH CLOUDS THAT MAY CUT BACK ON HEATING. ALSO...FEEL AS LEE SIDE TROUGH DEEPENS THROUGH THE AFTERNOON...BREEZY CONDITIONS WILL DEVELOP. I WILL CONTINUE TO MENTION ISOLATED POPS SATURDAY AFTERNOON AND NITE BASED ON STRONG SFC HEATING...WEAK DISTURBANCES IN THE FLOW ALOFT...AND THE DEVELOPMENT OF THE NOCTURNAL LLJ AGAIN. HOWEVER... LIKE TONIGHT THERE IS LIMITED LOW LVL MOISTURE/INSTABILITY AND LESS SFC CONVERGENCE AS FRONT HAS LIFTED NORTH INTO CENTRAL NEBRASKA. ALSO...SOUNDING CONTINUE TO SHOW PLENTY OF MID/UPPER LVL MOISTURE AND A INVERTED V LIKE STRUCTURE...SO IF STORMS DEVELOP THE MAIN THREAT WOULD BE WINDS. SUNDAY-SUNDAY NITE...MID/UPPER LVL TROUGH APPROACHES CENTRAL HIGH PLAINS AND FLOW CONTINUES FROM THE SW. AT THE SFC DRYLINE/CONVERGENCE ZONE WILL DEVELOP OVER THE CO/KS BORDER BY 18Z AND PUSH EAST THROUGH THE DAY. FEEL WITH SFC CONVERGENCE...STRONG DAYTIME HEATING...AND SOME LIMITED LOW LVL INSTABILITY THAT STORMS WILL DEVELOP. MESO ETA INDICATES CAPE NEAR 2000 J/KG...K INDEX NEAR 30...AND TTS IN THE MID 50S ACRS EASTERN CWA WILL HELP ENHANCE TRW DEVELOPMENT. I WILL MENTION ISOLATED WEST TO SCATTERED POPS EAST. MONDAY...SFC COLD FRONT WILL SLOWLY DROP SOUTH ACRS FA ON MONDAY. FEEL WITH FRONT PARALLELING UPPER LVL FLOW THAT PROGRESS SOUTH WILL BE DELAYED UNTIL MONDAY AFTERNOON FOR OUR SOUTHERN CWA. I WILL MENTION TEMPS NEAR 70 NORTH TO 80S SOUTH. ALSO...I WILL CONTINUE TO MENTION CHANCE FOR SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT AND SHORT WAVE ENERGY. EXTENDED...MID/UPPER LVL TROUGH SLOWLY MOVES INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. MODELS CONTINUE TO SHOW SW FLOW ALOFT WITH SHORT WAVE/JET ENERGY PROGGED TO MOVE ACRS CWA THROUGH TUESDAY. THIS COMBINED WITH MOIST UPSLOPE FLOW BEHIND SFC COLD FRONT WILL KEEP WEATHER ACRS REGION UNSETTLED WITH CHANCES OF SHOWERS THROUGH TUESDAY. 850MB TEMPS AND CAA CONTINUING ON NE FLOW SUGGEST TEMPS ONLY IN THE 60S TUESDAY. WEDNESDAY THROUGH FRIDAY MID/UPPER LVL TROUGH SHIFTS EAST AND RIDGE BEGINS TO BUILD ACRS CENTRAL HIGH PLAINS. 850MB TEMPS WARM TO NEAR 25C AND WITH SOUTHERLY FLOW DEVELOPING FEEL TEMPS WILL WARM BACK INTO THE 80S/90S BY FRIDAY. THE CHANCES FOR PRECIP LOOK SLIM AS JET ENERGY/MOISTURE WILL BE ALONG THE US/CANADIAN BORDER. .GLD...NONE. TABER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 842 PM MDT FRI MAY 31 2002 ...MORE RECORD BREAKING HIGH TEMPERATURES ARE EXPECTED ACROSS THE TRI STATE AREA SATURDAY AND SUNDAY... A STRONG RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL SLOWLY SHIFT INTO THE CENTRAL HIGH PLAINS OVER THE WEEKEND. THIS WILL PROVIDE THE TRI STATE AREA WITH VERY HOT TEMPERATURES OVER THE WEEKEND. YOU CAN EXPECT TEMPERATURES IN EASTERN COLORADO TO BE NEAR 100 DEGREES ON SATURDAY AND IN THE UPPER 90S ON SUNDAY. ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS TEMPERATURES WILL BE NEAR 105 DEGREES ON SATURDAY AND AROUND 100 FOR SUNDAY. THESE EXPECTED TEMPERATURES WILL SHATTER THE RECORD HIGHS FOR SATURDAY AND SUNDAY ACROSS THE TRI STATE REGION. MANY RECORD HIGHS ARE EXPECTED TO BE BROKEN OVER THE WEEKEND AND THE FOLLOWING IS A LIST OF RECORDS THAT ARE IN JEOPARDY FOR SATURDAY...88 IN YUMA COLORADO...97 IN TRIBUNE...97 IN MCCOOK...93 IN BURLINGTON...95 IN COLBY...94 IN HILL CITY...AND 95 AT GOODLAND. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE SUNSCREEN TO REDUCE POSSIBLE SUNBURN. YOUR GOODLAND NATIONAL WEATHER SERVICE WEBSITE CAN BE ACCESSED AT WWW.CRH.NOAA.GOV/GLD. THE NATIONWIDE NATIONAL WEATHER SERVICE WEBSITE CAN BE FOUND AT WWW.NWS.NOAA.GOV. && RUBIN
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305188, 5305189, 5305190.